Alert archive / Kansas / Frost Advisories in 2018
Frost Advisory 3, NWS Wichita, KS
NWS Wichita, KS issued this frost advisory at Oct 10, 2018, 11:33 AM CDT for 4 counties in Kansas. It took effect at Oct 11, 2018, 4:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2018, 11:33 AM CDT (16:33 UTC)
- In effect from
- Oct 11, 2018, 4:00 AM CDT
- Expired
- Oct 11, 2018, 9:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -123 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
604 WWUS73 KICT 101633 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1133 AM CDT Wed Oct 10 2018 KSZ032-033-047-048-111400- /O.NEW.KICT.FR.Y.0003.181011T0900Z-181011T1400Z/ Russell-Lincoln-Barton-Ellsworth- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, and Wilson 1133 AM CDT Wed Oct 10 2018 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY... The National Weather Service in Wichita has issued a Frost Advisory, which is in effect from 4 AM to 9 AM CDT Thursday. * Temperatures...In the low to mid 30s. * Timing...Temperatures will fall down into the low to mid 30s by early Thursday morning. This combined with generally light winds and mostly clear skies will allow areas of frost to develop early Thursday morning. * Impacts...Damage to crops and sensitive vegetation. The risk of frost will be greatest in sheltered areas of north-central Kansas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A frost advisory means that frost is possible. Sensitive outdoor plants may be killed if left uncovered. && $$ Martin
2 follow-up statements
143 WWUS73 KICT 110859 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 359 AM CDT Thu Oct 11 2018 KSZ032-033-047-048-111400- /O.CON.KICT.FR.Y.0003.181011T0900Z-181011T1400Z/ Russell-Lincoln-Barton-Ellsworth- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, and Wilson 359 AM CDT Thu Oct 11 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * Temperatures...In the mid 30s. * Timing...Temperatures will drop into the low to mid 30s by early this morning. This combined with generally light northwest winds and mostly clear skies will allow areas of frost to develop. * Impacts...Damage to crops and sensitive vegetation. The risk of frost will be greatest in sheltered areas of north-central Kansas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is possible. Sensitive outdoor plants may be killed if left uncovered. && $$
718 WWUS73 KICT 111348 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 848 AM CDT Thu Oct 11 2018 KSZ032-033-047-048-111500- /O.EXP.KICT.FR.Y.0003.000000T0000Z-181011T1400Z/ Russell-Lincoln-Barton-Ellsworth- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, and Wilson 848 AM CDT Thu Oct 11 2018 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... Temperatures will climb well above freezing during the late morning. Therefore the frost advisory will be allowed to expire at 9 am. $$ KED
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Oct 10, 6:43 AM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, Oct 10, 6:43 AM CDT, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Wichita KS 643 AM CDT Wed Oct 10 2018 .SHORT TERM...(Today through Friday night) Issued at 347 AM CDT Wed Oct 10 2018 Today-Thu: As expected, the deep upper-deck trof that had been situated over the western U.S. is being kicked NE across the southern & central plains early this morning by the broad upper-deck trof, that last night was situated from Alberta to along the WA/OR state line, as it digs across the NV/UT state line. Both waves will shear as they phase with each other as they cross the Upper MS Valley early this eve. This would enable a semi-inverted surface ridge to punch SE across KS tonight/early Thu morning. This would produce the coldest weather we've seen this fall with temps along I-70 dipping to around 35F early Thu morning. There has been some discussion as to whether a Frost Advisory is warranted for these areas. Checked swing on issuance as the NW winds ~10 mph should prevent maximum radiational cooling from being realized. Thu to be coolest day of the week as N-NE winds would limit highs to the 50s with the cooler temps in the 3 northwestern-most counties. Thu Night-Fri Night: Rain returns late Thu night as the remnants of Hurricane Sergio, which has been approaching Baja CA during the night, begin to inject much higher octane moisture from roughly the Western Rio Grande to the TX/OK Panhandles. Rain would develop across the western & southern plains then spread across KS from late Thu night until Fri eve. With so much flooding having occurred over the past 3 days the QPFs will need to be watched closely. .LONG TERM...(Saturday through Tuesday) Issued at 347 AM CDT Wed Oct 10 2018 Sat-Sunday Night: A predominantly wet weekend is still anticipated as strengthening low pressure moves generally E/NE across the southern plains from Sat afternoon thru Sat night. The resulting pronounced wrap-around will likely produce copious rainfalls, especially across southeast KS Sat night. Mon-Tue: Dry weather returns as large high pressure spreads east across the southern plains. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 629 AM CDT Wed Oct 10 2018 Main aviation concerns will be low clouds this morning. Currently have widespread MVFR ceilings in place as cooler low level air continues to spill in. Current thinking is that these lower cigs will stick around for a few more hours before clearing out. Confidence is high that by 18z, most sites will be at VFR levels. Winds will remain out of the west/nw and will decrease closer to sunset. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 57 39 55 45 / 0 0 0 70 Hutchinson 55 37 54 44 / 0 0 0 80 Newton 55 37 54 44 / 0 0 0 70 ElDorado 56 38 55 44 / 0 0 0 60 Winfield-KWLD 58 40 57 46 / 0 0 0 60 Russell 52 34 51 41 / 0 0 0 80 Great Bend 54 35 51 42 / 0 0 0 80 Salina 53 35 54 43 / 0 0 0 80 McPherson 54 36 54 43 / 0 0 0 70 Coffeyville 60 42 59 45 / 0 0 0 30 Chanute 58 40 56 44 / 0 0 0 40 Iola 57 39 56 43 / 0 0 0 40 Parsons-KPPF 59 41 58 45 / 0 0 0 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...RBL
Hazardous weather outlook, Oct 10, 4:18 AM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 418 AM CDT Wed Oct 10 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-110930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 418 AM CDT Wed Oct 10 2018 This Hazardous Weather Outlook is for portions of Central, South Central, and Southeast Kansas. .DAY ONE...Today and Tonight River flooding will continue in many areas, so be sure to check all flood statements for further details. Areas of frost are possible in much of Central Kansas toward daybreak. The greatest potential for frost would be along I-70. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Flooding will continue on many rivers the rest of the week, and for some rivers throughout the weekend. Be sure to check all flood statements for further details. Areas of frost are possible in much of Central Kansas early Thursday morning. The greatest potential for frost would be along I-70. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Oct 10, 8:48 AM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
848 AM CDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM FLOOD 4 SW WICHITA EISENHOWER 37.62N 97.48W
10/10/2018 SEDGWICK KS EMERGENCY MNGR
WATER OVER ROADWAY AT 119TH STREET S. AND WEST K42.
0752 AM FLOOD 2 SSW CLEARWATER 37.48N 97.51W
10/10/2018 SEDGWICK KS EMERGENCY MNGR
WATER OVER ROADWAY AT 151ST ST. W AND WEST DEER TRAIL CR.
0752 AM FLOOD 1 E COLWICH 37.78N 97.52W
10/10/2018 SEDGWICK KS EMERGENCY MNGR
WATER OVER ROADWAY AT 151ST ST. AND COUNTY ROAD W.
&&
TVAUGHANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 8:14 PM CDT | River Flood Warning | ICT | Russell | 39 hr |
| Oct 10, 12:51 AM CDT | River Flood Warning | ICT | McPherson | 15 hr |
| Oct 10, 12:18 PM CDT | Areal Flood Warning | ICT | Cowley | 23 hr |
| Oct 10, 12:42 PM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Harvey, McPherson, Reno, Rice and 1 more | 4 days |
Nearby
Frost Advisories in Kansas, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.